Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 45, NWS La Crosse, WI

July 5, 2019Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 5, 2019, 7:56 PM CDT for Mitchell County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2019, 7:56 PM CDT (00:56 UTC)
Expired
Jul 5, 2019, 8:27 PM CDT
In force
31 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Mitchell County, IA

The radar

The La Crosse radar (KARX), 139 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

416 
WUUS53 KARX 060056
SVRARX
IAC131-060145-
/O.NEW.KARX.SV.W.0045.190706T0056Z-190706T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
756 PM CDT Fri Jul 5 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mitchell County in north central Iowa...

* Until 845 PM CDT.

* At 755 PM CDT, a severe thunderstorm was located over Osage, moving
  east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Riceville around 840 PM CDT.

Other locations impacted by this severe thunderstorm include Orchard,
New Haven, Osage Spring Park, Brownville, Pioneer State Park, County
Roads 17 And T 72 and Highways 9 And 218.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4330 9288 4338 9255 4321 9255 4321 9285
TIME...MOT...LOC 0055Z 254DEG 17KT 4325 9281 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Kurz
2 follow-up statements
434 
WWUS53 KARX 060123
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
823 PM CDT Fri Jul 5 2019

IAC131-060145-
/O.CON.KARX.SV.W.0045.000000T0000Z-190706T0145Z/
Mitchell IA-
823 PM CDT Fri Jul 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN MITCHELL COUNTY...

At 822 PM CDT, a severe thunderstorm was located near Osage, moving
east at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Highways 9 And 218, County Roads 17 And T 72 and New Haven. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4331 9278 4335 9255 4321 9255 4321 9275
TIME...MOT...LOC 0122Z 267DEG 9KT 4326 9272 

HAIL...<.75IN
WIND...60MPH
 
$$

Kurz
233 
WWUS53 KARX 060127
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
827 PM CDT Fri Jul 5 2019

IAC131-060136-
/O.CAN.KARX.SV.W.0045.000000T0000Z-190706T0145Z/
Mitchell IA-
827 PM CDT Fri Jul 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4331 9278 4335 9255 4321 9255 4321 9275
TIME...MOT...LOC 0124Z 254DEG 17KT 4327 9269 

$$

Kurz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:50 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 6:50 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 PM CDT Fri Jul 5 2019

.SHORT TERM...(Tonight through Sunday)
Issued at 230 PM CDT Fri Jul 5 2019

Line of convection has fired up to the east, along a sfc front. To
the west, mass of showers/storms have steadily diminished,
associated with an mcv. Increasing instability through the rest of
the afternoon should provide enough of a kick for that mcv to fire
off scattered showers/storms as it rolls east across the local area
from late afternoon through the evening. Upwards of 1500 J/kg SBCAPE
to work with but only about 20 kts of 0-3 km shear. Could see a few
stronger storms capable of stronger wind gusts, small hail and heavy
downpours. Not a lot of wind a loft, but looks like enough of a
steering current per bufkit soundings to keep storms from becoming
stationary/slow moving - which could result in localized flooding
concerns. Overall, not completely ruling out isolated severe storm,
but a few stronger looks more likely. Pcpn could linger into the
early morning hours Sat in western/central WI.

Meanwhile out over the plains, another storm complex is expected to
fire as the low level jet/moisture transport nose into an upper
level shortwave trough. This shortwave/mcv then spins east Sat with
a weakening trend as the flow flattens out and it loses the 850 mb
jet/moisture push. In addition, drier northeasterly flow will be in
place across the local area thanks to weak high pressure. Another
similar scenario for Sat night/Sun. How far east the pcpn makes it
and/or ability to refire scattered pcpn at peak heating are the main
questions - and the models have differing opinions.  Leaning toward
the dry air winning out, but some small chances could be needed at
times Sat/Sun west of the Mississippi at times.

Cooling down with less humidity thanks to the aforementioned
northeast flow for Sat/Sun. Temps right around the seasonable
normals (even a bit cooler), and with dewpoints closer to 60, a lot
more comfortable.

.LONG TERM...(Monday through Friday)
Issued at 230 PM CDT Fri Jul 5 2019

GFS/EC pointing to a fairly progressive, mostly zonal upper level
flow for the new work week, with bouts of shortwave ridging and
troughing. Temperatures look to stay seasonable, but the higher
dewpoints/humidity (ala the past few days) looks to hold just
south/west of the local area. A continued welcome break for most
from the recent higher humidity/muggy days and nights.

A weak sfc high coupled with upper level ridge axis overhead should
get the new work week kicked off on a dry note. This ridge quickly
shifts east on Tue as an upper level shortwave approaches from the
norhtern plains. Shower/storm chances would ramp up by Tue
afternoon if the timing holds, continuing through at least Wed
morning.

Model differences lower confidence for pcpn chances after that, with
the usual timing/location challenges presenting a variety of
potential outcomes. Blends result in low chances for most days as a
result, and will let those ride for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 650 PM CDT Fri Jul 5 2019

A cluster of thunderstorms continues to drift east/southeast
through southern Minnesota. A storm or two may impact RST over
the next few hours, but as we approach sunset and instability
diminishes, expect the activity to gradually weaken before it
approaches LSE. Not anticipating any severe storms, but brief MVFR
to IFR conditions and erratic winds are possible if any storm
happens to move over either terminal. Shower chances will continue
through early Saturday morning, and then models are in good
agreement with low stratus (MVFR to IFR cigs) advecting into the
area area towards daybreak. This low stratus should scatter out
with rising ceilings by midday as daytime mixing develops. Winds
will stay light through the period, generally out of the north to
northeast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Kurz
Hazardous weather outlook, Jul 5, 5:30 AM CDT, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
530 AM CDT Fri Jul 5 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
530 AM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible through tonight. Some of the
stronger storms will have the potential to produce locally heavy
rains and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chances for thunderstorms will continue through the weekend.
Severe weather is not expected with this activity.

Additional chances for thunderstorms will occur from Monday night
through Thursday. It is too early to determine if there is a
risk of severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through the weekend.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/DMD

In the hours before

Special weather statement, Jul 5, 6:55 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
655 PM CDT Fri Jul 5 2019

IAZ008-060030-
Mitchell-
655 PM CDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MITCHELL COUNTY...

At 655 PM CDT, a strong thunderstorm was located near St. Ansgar, or
10 miles southeast of Northwood, moving east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Osage, St. Ansgar, Stacyville, Mitchell, Carpenter, and Osage Spring
Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4343 9302 4345 9279 4324 9279 4327 9302
TIME...MOT...LOC 2355Z 270DEG 10KT 4335 9304

Kurz
Special weather statement, Jul 5, 7:43 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
743 PM CDT Fri Jul 5 2019

MNZ094-060115-
Mower-
743 PM CDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOWER COUNTY...

At 743 PM CDT, a strong thunderstorm was located near Austin, moving
northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Austin, Brownsdale, Rose Creek, and Mapleview.

LAT...LON 4378 9285 4362 9271 4353 9296 4364 9304
TIME...MOT...LOC 0043Z 234DEG 16KT 4362 9294

Kurz
Special weather statement, Jul 5, 7:54 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
754 PM CDT Fri Jul 5 2019

IAZ008-060130-
Mitchell-
754 PM CDT Fri Jul 5 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MITCHELL COUNTY...

At 753 PM CDT, a strong thunderstorm was located near Osage, moving
east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Osage, Riceville, Mitchell, McIntire, Orchard, Brownville, Little
Cedar, New Haven, Osage Spring Park, and Pioneer State Park.

LAT...LON 4345 9257 4332 9255 4321 9255 4321 9285
      4334 9289
TIME...MOT...LOC 0053Z 259DEG 21KT 4323 9280

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:54 PM CDTSpecial Weather StatementARXMitchell36 min
Jul 5, 8:00 PM CDTTornado WarningARXHoward, Mitchell18 min
Jul 5, 8:50 PM CDTSpecial Weather StatementARXWinneshiek25 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.